Alert archive / Utah / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS Salt Lake City, UT

July 16, 2021Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2021, 5:04 PM MDT for Millard County, Utah. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 5:04 PM MDT (23:04 UTC)
Expired
Jul 16, 2021, 6:00 PM MDT
In force
56 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Millard County, UT

The radar

The Cedar City radar (KICX), 197 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS55 KSLC 162304
SVRSLC
UTC027-170000-
/O.NEW.KSLC.SV.W.0017.210716T2304Z-210717T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
504 PM MDT Fri Jul 16 2021

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Millard County in central Utah...

* Until 600 PM MDT

* At 504 PM MDT, a severe thunderstorm was located 9 miles southwest
  of Delta, moving northeast at 10 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Delta, Hinckley, Oak City, Holden, Abraham, Greenwood, Mc Cornick,
  Sutherland and Sugarville.

This includes the following highways...
 Interstate 15 between mile markers 174 and 178.
 US Route 6 between mile markers 66 and 99.
 US Route 50 between mile markers 90 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 11277 3955 11259 3938 11231 3910 11222
      3898 11276 3932 11303
TIME...MOT...LOC 2304Z 242DEG 9KT 3924 11267 

HAIL...<.75IN
WIND...70MPH
 
$$

Woodward
2 follow-up statements
816 
WWUS55 KSLC 162330
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT Fri Jul 16 2021

UTC027-170000-
/O.CON.KSLC.SV.W.0017.000000T0000Z-210717T0000Z/
Millard UT-
530 PM MDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...

At 529 PM MDT, a severe thunderstorm was located near Delta, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Delta, Hinckley, Oak City, Abraham, Greenwood, Mc Cornick, Sutherland
and Sugarville.

This includes the following highways...
 US Route 6 between mile markers 76 and 99.
 US Route 50 between mile markers 90 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 11277 3955 11259 3938 11231 3913 11226
      3903 11254 3941 11289
TIME...MOT...LOC 2329Z 242DEG 9KT 3927 11260 

HAIL...<.75IN
WIND...60MPH
 
$$

Woodward
328 
WWUS55 KSLC 162353
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
553 PM MDT Fri Jul 16 2021

UTC027-170003-
/O.EXP.KSLC.SV.W.0017.000000T0000Z-210717T0000Z/
Millard UT-
553 PM MDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD COUNTY
WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible.

LAT...LON 3956 11277 3955 11259 3938 11231 3913 11226
      3903 11254 3941 11289
TIME...MOT...LOC 2353Z 242DEG 9KT 3929 11255 

$$

Woodward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:44 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 16, 3:44 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Fri Jul 16 2021

.SYNOPSIS...Monsoonal moisture will linger across central and
southern Utah through Friday. High pressure will bring a drying
and slight warming trend heading into the weekend. A more robust
moisture surge is expected across the area next week.

&&

.SHORT TERM (Through 12Z Monday)...An axis of lingering moisture
across western Utah and eastern Nevada, characterized by dew
points in the upper 40s to lower 50s, is helping to fuel
scattered showers and thunderstorms this afternoon. Locally very
heavy rain has been observed across portions of south central Utah
this afternoon, however this activity should wane as the afternoon
wears on given the limited available instability and increasing
stabilizing effect of cold pool associated with this convection.
Meanwhile convection which fired along the UT/NV border is slowly
spreading eastward, and should persist through the afternoon and
possibly early evening. Strong downburst winds will be the primary
threat across northwest and west central Utah, while locally
heavy rain will be possible into southwest Utah where moisture is
a bit better.

Mid level ridging centered across the Desert Southwest is
forecast to amplify through the short term, as the center of the
ridge drifts northward along the UT/CO border. Rising heights and
warming aloft will act to stabilize the airmass across the
forecast area Saturday, although lingering moisture/instability
will maintain a threat for terrain driven convention over favored
areas such as the western Uintas. This ridging will also allow for
a slight warming trend most pronounced across northern Utah, as
max temps reach the 100F mark along the Wasatch Front by Sunday.
As the ridge drifts northward moisture is expected to spread back
into southern Utah later Sunday afternoon into Sunday evening
bringing an increased chance for showers and thunderstorms.

.LONG TERM (After 12Z Monday)...Model guidance is in good
agreement through the long term keeping the center of the mid
level ridge just east of the forecast area through much of next
week. This would allow moisture to spread across much of the
forecast area resulting in an increased threat for showers and
thunderstorms. NBM guidance handles this well and have leaned
heavily toward this idea.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Northwest winds will persist into early evening before
switching back to the southeast by 04Z. There is a 20 percent
chance the terminal is impacted by outflow from showers and
thunderstorms in the vicinity of the terminal during the 00-03Z
timeframe.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered to broken mid and high
clouds are expected with isolated to scattered showers and
thunderstorms through 04Z. Dry conditions are expected after with
decreasing clouds.

&&

.FIRE WEATHER...High pressure aloft will expand across the region
during the upcoming weekend. This will bring a drying and slight
warming trend, with lingering moisture maintaining a slight chance
of showers and thunderstorms mainly over the higher terrain. By
Monday monsoonal moisture is expected to spread back northward
into the region bringing a better chance for showers and
thunderstorms, as well as slightly cooler temperatures and higher
RH values.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 16, 4:09 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
409 AM MDT Fri Jul 16 2021

UTZ101>131-WYZ021-171300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
409 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and
evening. Any showers and thunderstorms will be capable of gusty
and erratic winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoonal moisture will build back into the area Sunday into early
next week. Those planning outdoor activities across southern Utah
should continue to monitor future forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 16, 1:07 PM MDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Fri Jul 16 2021

UTZ125-128-161945-
South Central Utah UT-Southern Mountains UT-
107 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Henrieville, or 28 miles southwest of
Escalante...moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 21 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 11216 3763 11210 3765 11189 3734 11193
TIME...MOT...LOC 1907Z 273DEG 8KT 3751 11202

Woodward
Local storm report, Jul 16, 2:55 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      4 S HENRIEVILLE         37.50N 111.99W
07/16/2021                   KANE               UT   PARK/FOREST SRVC

            BRIEF FLASH FLOODING OF WITHIN BEDS/WASHES
            WITHIN KODACHROME BASIN STATE PARK.
            CAMPGROUND IN THE NORTH END OF KODACHROME
            BASIN STATE PARK ARE FLOODED.

&&

ND
Special weather statement, Jul 16, 3:20 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
320 PM MDT Fri Jul 16 2021

UTZ125-162200-
Southern Mountains UT-
320 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN KANE COUNTIES UNTIL 400 PM MDT...

At 319 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles southeast of Cedar Breaks National
Monument, or 23 miles northeast of Zion National Park...moving
southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Alton and Long Valley Junction.

This includes US Route 89 between mile markers 98 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 11273 3759 11258 3743 11242 3739 11270
TIME...MOT...LOC 2119Z 318DEG 6KT 3749 11265

Woodward
Special weather statement, Jul 16, 4:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Fri Jul 16 2021

UTZ115-116-162330-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
446 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLARD COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Delta...moving northeast at
20 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Delta, Hinckley, Abraham, Greenwood, Mc Cornick, Sutherland and
Sugarville.

This includes the following highways...
 US Route 6 between mile markers 61 and 94.
 US Route 50 between mile markers 90 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 11283 3930 11312 3956 11263 3913 11226
TIME...MOT...LOC 2245Z 237DEG 17KT 3920 11282

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:35 PM MDTSpecial Weather StatementSLCSalt Lake40 min
Jul 15, 7:08 PM MDTSevere Thunderstorm WarningSLCIron52 min
Jul 15, 8:39 PM MDTFlash Flood Warning Considerable damage threatSLCBeaver, Iron3 hr
Jul 16, 12:39 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 16, 1:05 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 16, 1:09 AM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 16, 1:07 PM MDTSpecial Weather StatementSLCKane38 min
Jul 16, 1:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 16, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 16, 3:20 PM MDTSpecial Weather StatementSLC40 min
Jul 16, 3:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 16, 4:46 PM MDTSpecial Weather StatementSLCMillard44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.